Sunday, February 20, 2011

Not Anemia, But Leukemia!


The saga continues: Unfortunately my Cipro/Anemia theory didn’t pan out, although I was on the right track. There was something definitely wrong with my blood. Terribly wrong in fact! I saw my doctor on Tuesday February 8, 2011. We discussed my Cipro side effects and I told him that my muscles, joints and tendons were very much improved, but I was told by my eye doctor that I had blood in my eyes. He agreed that this was a bit of concern, as was the thickening under my left rib cage. He asked how long it had been there and I said that I had kind of noticed it maybe about a month ago. He ordered blood work and a CAT scan and I went home.
I called for a CAT scan appointment in the morning and called his office to inform him that I had an appointment for 2 pm that afternoon. He promptly told me that he was just going to call me and told me to cancel the appointment and to go directly to the hospital as my white blood cells were astronomically elevated and that I had leukemia. The bleeding in my eyes was from the white blood cells blocking the capillaries and the capillaries bursting. They were concerned that I might have a brain bleed. Lovely, huh?
Of course I reminded him who he was talking to just to make sure that he really meant me! I was stunned, not what I expected and not on my list of things to do. I had a bone marrow biopsy to confirm the diagnosis, don’t let anyone tell you that it does not hurt, because it was excruciating!
Leukapheresis and chemo for three days and my blood count went from 372,000 to 98,000. I am a very lucky girl! Now to begin the medication that cost more than $8,000 per month, they tell me that there is help as my insurance won’t pay for it. Ugh! The goal is to get my white count to 10,000 and maintain it.
The type of leukemia that I have is Chronic Myelogenous Leukemia otherwise known as CML. Wish me luck and keep me in your prayers!

Saturday, February 5, 2011

Is it the Cipro?: New dilemma, new theory.


Two weeks ago I went to the optometrist for my overdue eye exam. Prior to seeing him I have been experiencing extreme light sensitivity in the mornings. No light for several hours in my world! I sit in dimly lit rooms and do not open the curtains or blinds. I just chalked this up to yet another Cipro side effect. Along with the light sensitivity I get headaches.

So, as I sit in the Doc's chair, I am pleased to learn that my prescription has only increased by .25 during the past year. Good news for a change......or so I thought. Then the questions began: "Do you have high blood pressure?", " No, last time I checked it was 90/60.". "Are you anemic?", "Not that I know of, why?", "Are you diabetic?", once again, "Not that I know of, why?" Well, you have blood in your eyes, a significant amount." "Great!" Just what I need.

So, I begin to tell him about my Cipro poisoning and burst into tears. Poor guy, didn't know what he was getting into examining me! He of course was shocked and never heard of anyone having side effects from the drug. He claims that they use it all of the time in his profession. Of course, they do, I said. The use is rampant and devastating. He referred me to a retina specialist. I will see him next week.

After leaving the eye doctor, I went directly to the pharmacist and told her my story. Her reply was that it could definitely be caused by the Cipro, as Cipro also effects your vascular system.

After seeing, discussing and pondering over this new revelation with my chiropractor our "theory" and prayer is that I am anemic. In addition to the eye pain and headaches I am bruising incredibly easily. I have noticed that I am short of breath when dancing and I have been chewing ice! All odd symptoms, but all symptoms of anemia. I figure that if I am bleeding inside my eyeballs, that there is a good chance that I am bleeding elsewhere as well. Oh, happy joy! My brain? My Liver? My kidneys? Who knows, I am seeing an internist on Tuesday.
Our thought is that other internal bleeding could be causing anemia. While I am hoping that this is the case, I am terrified that the Cipro is "causing" the bleeding and that they won't be able to stop it.

In addition to the vicious cycle I must add this bit of information. In the beginning the pain in my muscles, joint and tendons was so extreme that I was taking 600 mg of Ibuprofen every 6 hours. I did this for about a month before I tapered it down to 400mg. My intake of ibuprofen has decreased as the months have gone by and my pain is more tolerable, but up until my eye exam I probably still was taking 200 - 400 mg per day. So, when I add this into the mix of a compromised vascular system, maybe internal bleeding is going on. I will keep you posted as my theory unravels. Ibuprofen so helped the pain, so I am often not sleeping nights and just having to white knuckle through it!




Tuesday, January 25, 2011

Learning to Dance in the Rain!


While I try to fill my life full of sunshine, I must admit that Cipro has added quite a bit of rain! It has now been nine months since I was floxed and I thought that it was high time I updated my symptoms. During the first few days and weeks I was barely able to walk. Sitting was also an issue as my knees and hips did not want to bend. The knees felt as though they would explode if I bent them. The upper back of my thighs, where the muscles connect to your bum, were excruciating. I used to say that my "bender-overer" was broken! The air literally cause pain in the balls of my feet and toes. Absolutely NOTHING could touch them!

My brain, now that was another special feature of being floxed. I often found the milk in the pantry and the mail in the back yard. I would leave the sprinklers running after watering the garden...... all night long. I would walk around the house aimlessly wondering what I was doing or what I was looking for.


I honestly thought that if this was to be my life I should just jump in front of the bus and get it over with. Doctors and pharmacists offerd no help. No treatment, no protocol. The only person to offer any suggestions at all was Dr. Carroll, a chiropractor and my daughters friend, Laura Laffranchini, the owner of Harvest Health Foods. Being that they were the only ones to offer any sort of suggestions, I followed their advice. I began to see improvement in about 3 weeks. I began to slowly dance again. I found that the more stationary I was the more pain I was in.


Today, nine months later, I just competed at the World Championships of Country Dancers. I placed ninth out of 23 dancers in the newcomer division. I was so thrilled to have come so far and to be able to participate in the competition. I dance my personal best of the entire year and was relatively pain free until my last two dances out of 16. Not bad fro a gal that could barely walk nine months ago.


So for my update: My knees, ankles and hips are close to being "normal". I still cannot squat!

My feet, especially the balls of my feet and toes are very much improved. I can now bend my toes and can even push forward with them. They only start to hurt about 2 hours into my dance practice and typically recover by the next day.
The brain fog is clearing, but is still lurking. Of course I am trying to figure out if that is Cipro or old age!
The overall fatigue comes and goes, but I have more good days than bad.

The aversion to bright light, mostly in the morning is getting better

The newest "symptom" that I have noticed is eye pain and headaches. I saw an eye doctor last week. He informed me that I have broken blood vessels inside my eyes, he is referring me to a retina specialist. I shall wait and see what he has to say, but in my heart of heart I feel as though this condition will also be Cipro related. I will keep you posted!

Take care and hope you are all improving daily!

Sunday, January 23, 2011

9 Months Floxed

Well, it has been nine months since my Cipro journey began. I think that my greatest amazement is the amount of other victims that I have met. Many of them did not even realize that their pain stemmed from an antibiotic. It was not until after asking that frightening question, "I know that this may seem like an odd question, BUT have you ever taken Cipro, Levaquinn or Avelox"? , that I began to recognize the plethora of victims. The amount of people that I have met that have been effected is astounding. My realization of the under-reported side effects of these drugs is infuriating. I cannot believe that this abuse continues. I tell every doctor, dentist and pharmacist that I run across about the severe, and life altering side effects of these drugs and they all act surprised. Their typical response is that they have never heard of anything like this before. Are they really ignorant to the side effects or are they just turning a blind eye? Somehow, this has got to be stopped!

Any suggestions, please leave a comment.

Sunday, January 2, 2011

Puppy Limping from Cipro.


While at our annual Dance Event in Palm Springs, Ca., I was talking to a friend of mine. She said that she had been thinking about me and about my Cirpo story. You see, she has a six month old puppy that needed surgery. She came through the surgery just fine and was given Cipro. When my friend took her puppy home, she was limping. Back to the doctor she went and was told that it was growing pains.

Now, I don't know about you, but puppy sure didn't have "growing pains" BEFORE the Cipro. The limping occurred after she was given Cipro. My guess, and I would bet money on it, she is suffering from the side effects of Cipro! Poor puppy!